Up to 40 Million Americans May Be at Risk for Anaphylaxis

January 17, 2001

New York (MedscapeWire) Jan 17 - As many as 40 million Americans may be at risk for severe allergies or anaphylaxis, a substantial increase in what has been considered a rare event, according to an epidemiologic study published in the January 8 issue of the Archives of Internal Medicine.

According to Alfred I. Neugut, MD, PhD, professor of medicine and public health, College of Physicians and Surgeons at Columbia University, who headed the study, the results are significant for the management of this condition. "Before this study, estimates of the prevalence and incidence of anaphylaxis and the deaths caused by it were not easily available," said Dr. Neugut. "We can now leverage this data to heighten the awareness of anaphylaxis, and hopefully prevent future deaths."

The study examined current medical literature in search of prevalence studies for the 4 major anaphylaxis subtypes: food, insect stings, drugs, and latex. While the incidences in these studies vary by wide margins, as much as 15% of the US population may be at risk for anaphylaxis, or, using a 1999 population figure of 272 million people, as many as 40 million people may be at risk.

The researchers believe that Americans need to be aware of the potential risk of anaphylaxis, and should be prepared to manage anaphylactic shock, should it be triggered by a food, latex, medicine, or an insect sting. "The trouble with these kinds of allergies is that once the anaphylactic response begins, severe illness or death can be imminent," noted Rachel Miller, MD, assistant professor of clinical medicine and an allergist and pulmonologist at Columbia University, as well as one of the study's co-authors. "These patients must have auto-injectable epinephrine, like EpiPen, with them at all times," she warned.

Epinephrine is the drug of choice to slow a potentially deadly anaphylactic reaction. Anaphylactic patients who are exposed to an allergic trigger may begin suffering from respiratory distress, which can quickly intensify, making breathing difficult or impossible. Epinephrine is not a panacea for this scary situation, but opens a short window of opportunity for these patients to arrive at an emergency department for further treatment. Epinephrine is ordinarily administered with extreme caution to patients who have heart disease. Adverse effects of epinephrine may include an increase or decrease in heart rate, vomiting, and breathing difficulty. Patients should be instructed carefully by a physician about the circumstances under which this life-saving medication is used.

Dr. Miller stressed the importance of discussing options with high-risk patients. While people with asthma, for example, do not have an increased incidence of allergic reactions, they still may be at higher risk for breathing problems during a severe allergic reaction because of their condition.

Arch Intern Med. 2001;161:15-21 https://archinte.ama-assn.org/issues/v161n1/abs/ira00008.html

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....